Natalizumab follow up

A board to discuss future MS therapies in early stage (Phase I or II) trials.

Natalizumab follow up

Postby scoobyjude » Mon Sep 17, 2007 3:03 pm

Source: American Academy of Neurology
Date: September 14, 2007

Disease Activity Increases After MS Patients Stop Drug

Science Daily — People with multiple sclerosis who stop taking the drug natalizumab may experience a rebound increase in disease activity, according to a study published September 12, 2007, in the online edition of Neurology®, the medical journal of the American Academy of Neurology.

The study involved 21 people who had MRI scans of their brains taken before taking natalizumab and again an average of 15 months after receiving the last infusion of the drug. The drug is given by IV infusion once a month. The participants were divided into two groups: one group took the drug for an average of three years, and the other group took the drug for an average of two months.

The participants developed more than three times as many brain lesions, or areas of damage in the brain that are a marker of MS disease activity, in the 15-month period after discontinuing the drug than they had developed before they started taking the drug. The results were most pronounced for those who took the drug for only a short time; they developed five times as many brain lesions after stopping the drug than they did before they started taking it.

More research needs to be done with larger numbers of patients before any recommendations can be made about use of the drug, according to study author Machteld Vellinga, MD, of VU University Medical Center in Amsterdam, the Netherlands. "For now the recommendations remain the same--patients and their doctors should choose the most applicable treatment for them," she said.

Vellinga said it's not clear why discontinuing the drug would lead to increased disease activity, although an earlier animal study showed a similar result when rats with an animal model of multiple sclerosis were given a drug that suppresses the immune system.

The study came about because use of natalizumab was suspended in 2005 after three people participating in clinical trials for the drug developed a rare, often fatal brain disease called progressive multifocal leukoencephalopathy.

"All of our patients had an MRI shortly after the drug was suspended, and our neuroradiologist noticed that in some patients a considerable number of new lesions developed on their MRIs in the following year," said Vellinga. "We decided to do a formal analysis to see if this was actually the case." Vellinga noted that the results need to be confirmed in independent groups of patients.

The drug was reintroduced in 2006 with specific guidelines for its use and to monitor patients for signs of progressive multifocal leukoencephalopathy.

Note: This story has been adapted from a news release issued by American Academy of Neurology.
User avatar
scoobyjude
Family Elder
 
Posts: 516
Joined: Sat Feb 18, 2006 3:00 pm
Location: suburb of Chicago, IL USA

Advertisement

increased problems after stopping treatment

Postby mickb » Tue Sep 18, 2007 6:16 am

Hi Scooby:

Is it just me or is this really scary? I'm scheduled to start fty720 soon. This is something to think about. I thought that tysabri just prevented t cells from getting into the csf. fty720 has the same effect (I think) it just traps activated t cells in the lymph nodes.

thanks for the info

Mick
User avatar
mickb
Family Member
 
Posts: 29
Joined: Sun Dec 10, 2006 3:00 pm
Location: Western NY usa

Postby scoobyjude » Tue Sep 18, 2007 8:54 pm

Mick, my thoughts are that if you sit down and really think about it, all of the meds are a little scary. All we can do is research all of the options and hope for the best. Not very comforting but what else can we do? I have read a lot of positive things about FTY720 and I thought it did have a slightly different action than Tysabri. Maybe someone else can explain the difference. I know you're worried and it is something to think about but all meds carry some kind of risk. It doesn't mean you will definitely have those side effects. Good luck and try to stay optimistic, Judie
User avatar
scoobyjude
Family Elder
 
Posts: 516
Joined: Sat Feb 18, 2006 3:00 pm
Location: suburb of Chicago, IL USA


Return to Drug Pipeline

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service